All antidepressants should include updated warnings about increased risks of suicidal thoughts and behaviour in people aged 18 to 24, the U.S. Food and Drug Administration said Wednesday.
Current labels on antidepressantsin the U.S. warn of the risks for children and adolescents.
Canadian warnings on antidepressants say patients of all ages may experience behavioural and/or emotional changes that may increase their risk of self-harm or harm to others.
The expanded warnings for young adults in the U.S. would specify that the riskappears early in treatment, generally inthe first month or two.
Studies showed a "slight increase" in suicidal thinking and behaviour, known as suicidality,among young adults during early treatment. The data did not suggest an increased risk in people older than 24, the agency said.
For every 1,000 patients aged 18 to 24 treated with antidepressants, an additionalfive patients who have suicidal thoughts or exhibit suicidal behaviour would be expected, said Dr. Thomas Laughren, who oversees psychiatric drugs for the FDA.
The proposed warnings, which were endorsed bya panel ofFDA expert advisers in December, emphasize that depression and some other serious psychiatric disorders are the strongest predictors of suicide.
The labels should also say that people 65 or older who are taking antidepressants have a decreased risk of suicidality compared to those taking a placebo, the FDAsaid in a statement.
Eli Lilly and Co., the maker of the antidepressant Prozac, Pfizer Inc., the maker ofZoloft, and other pharmaceutical companies said they would comply with the FDA request.
In June 2004, Health Canada requested that manufacturers of antidepressantsinclude stronger suicidality warnings in their product information.
The departmentissuedpublic advisories about effects on fetuses ofa newer class of antidepressants known as selective serotonin re-uptake inhibitors, or SSRIs, inJune 2004 and March 2006.
Health Canada also advisedhealth professionals of a link between the SSRI paroxetine, sold as Paxil,and possible increased risk of birth defects, in October2005 and December 2005.